California, 2021

High Wind in California, November 8, 2021

November 8, 2021 · NWS EKA · 1 event in 1 county or zone

High winds were observed across the ridges of northwest California, as well as exposed coastal areas in the vicinity of Crescent City. No damage was reported with these winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

High winds were observed across the ridges of northwest California, as well as exposed coastal areas in the vicinity of Crescent City. No damage was reported with these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Nov 8, 3:10 PM PST, 5 hours 46 minutes earlier.

Area forecast discussion, Nov 8, 3:10 PM PST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
310 PM PST Mon Nov 8 2021

.SYNOPSIS...A strong front is expected to cross the area today,
bringing very gusty winds along the coast, widespread moderate rain,
and heavy snow in the Trinity Alps. Showers will persist through
Wednesday likely followed by warmer and drier weather.

&&

.DISCUSSION...Patches of light rain is beginning to spread across,
most of which is not presently reaching the ground. Precipitation
will continue to increase in coverage and intensity as a frontal
system moves into the area. Rains will eventually become moderate to
occasionally heavy this evening and overnight. However, due to the
rapid movement of this storm system, storm total precipitation will
max out around 1.5 inches, with the highest values over the S
interior windward terrain. The highest rainfall rates should stay
mostly below .4 inches per hour, with the highest rates generally
away from burn scars. A few thunderstorms are possible across
portions of the coastal waters late tonight, with the best chances
across the S waters and adjacent coastal areas. However, instability
with this system looks meager.

Southerly winds will rapidly increase late this afternoon and early
this evening as the pressure gradient tightens. The Wind Advisory for
the coastal plain and portions of the interior elevations above 1500
feet will continue through 10 PM this evening.

Heavy mountain snows are expected across mainly the Trinity Alps
overnight. Upslope flow will aid in the cooling of the lower
atmosphere, but the rapid moistening of the column should minimize
evaporative cooling. As a result, have nudged the forecast snow
levels a bit higher overnight. Also split the QPF and snow amount
grids into 3-hour segments to better handle the rapid progression of
the storm system. This didn't seem to have too much impact on high
elevation snow, but it did reduce amounts a bit in the areas of
transition from rain to snow. This is the portion of the forecast
that has the most inherent uncertainty, and, with this system, even
moreso.

Another quick-moving storm system will bring mostly light
precipitation to the N half of the area on Wednesday, followed by
drier and milder weather late in the week and into the weekend. /SEC

&&

.AVIATION...The primary concern for aviators today will be low level
wind shear, with gusty southerly winds as secondary. Southerly winds
are gradually increasing as a frontal boundary approaches.
Conditions are expected to quickly worsen late this afternoon with
the low level jet alongside the frontal system moving into our
region. This will bring gusty southerly winds around 30 to around 40
kt at KACV and KCEC, and around 20 to 30 kt at KUKI. In addition,
LLWS from 40 to 60 kt around 1000-2000 feet AGL in the coastal
terminals through 09/12Z, while 40 to 50 kt is forecast for KUKI from
09/01Z through 09/10Z. Some band of rain will move across the
terminal as well, but SHRA are expected late tonight and into Tuesday
morning when the winds ease.

&&

.MARINE...Gale to storm force winds and large steep seas are
expected across the waters late this afternoon through late tonight
as a strong frontal system moves through. Winds will remain elevated
through early Tuesday morning over the waters. Behind the front early
Tuesday the winds will switch to the northwest and will continue to
ease. In addition, the wind driven southwest waves will diminish to
around 8 to 9 feet 10 second by Tuesday evening and this will
continue to subside through Wednesday. Tuesday night through
Wednesday night another much weaker front is now expected to come
through bringing a period of southerly winds peaking around 15 to 25
kt as it moves through. Elevated seas around 10 to 12 feet from the
mid-period northwest swell and southwesterly swell will remains
across the waters through Wednesday. Waves will diminish and will
generally only be around 4 to 6 feet starting Thursday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 10 PM this evening
      for CAZ101>106-109-110-112.
     Winter Storm Warning until 7 AM Tuesday for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 3 AM Tuesday for PZZ450.
     Gale Warning until 1 AM Tuesday for PZZ455.
     Storm Warning until 3 AM Tuesday for PZZ470.
     Storm Warning until 1 AM Tuesday for PZZ475.

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 8, 2:34 PM PST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
234 PM PST Mon Nov 8 2021

CAZ108-111-113>115-092245-
Southern Trinity-Northeastern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
234 PM PST Mon Nov 8 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Moderate to occasionally heavy rain will spread into the area through
the evening hours. Rainfall amounts of one half inch to one and a
half inches are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101>106-109-110-112-092245-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
234 PM PST Mon Nov 8 2021

...WIND ADVISORY IN EFFECT UNTIL 10 PM THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is in effect until 10 PM this evening. High winds
with gusts above 50 mph are expected along the coast and on coastal
ridges. Moderate to occasionally heavy rain will spread into the
area through the evening hours. Rainfall amounts of one half inch to
one inch are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-092245-
Northern Trinity-
234 PM PST Mon Nov 8 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Winter Storm Warning is currently in effect. Heavy snow is expected
above 3000 feet this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the
National Weather Service in Eureka.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coastal Del Norte

When
November 8, 8:56 PM PST to 10:31 PM PST
Where
Coastal Del Norte forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Measured gusts of 54 knots at the Crescent City Airport ASOS during this time frame.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2021Every state in 2021This day in weather historyWarnings in California, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997625.